Naloxone, also known by the brand name Narcan, is a safe and effective medication that can reverse the effects of opioid overdose. It is most often injected into a person experiencing an overdose. It attaches to the same parts of the brain that receive heroin and other opioids, and it blocks the opioids for 30-90 minutes to reverse the respiratory depression that would otherwise lead to death from overdose.

Overdose Is Most Common When

  • Your tolerance is down due to not using whether you took a break, were in treatment, in jail or had cut down on your use.
  • When you mix drugs, like downers, heroin, methadone, benzos/pills, and alcohol, or any combo of those.
  • When you get stronger drugs than you are used to, if the supply changes, you go to a new dealer, or you are new in town.
  • When you are alone, nobody is around to help if you go out.
  • When you’ve been sick, tired, run-down or dehydrated, your body cannot handle the drugs as well if it is not healthy and nourished.

Preventing an Overdose

  • Don’t mix drugs. Mixing drugs can cause your breathing and heart to stop.
  • Have an O.D. rescue plan with those around you.
  • Learn rescue breathing and get a Naloxone Kit.
  • Do not use alone.
  • Keep doors unlocked so help can reach you if you are in trouble.

How To Recognize An Overdose

  • Blue or grayish lips and fingernails.
  • Clammy, sweaty skin.
  • Shallow or raspy breathing, snoring or gurgling sounds.
  • Won’t wake up to yelling their name or to a sternum rub to the chest.
  • If your friend is just in a heavy nod but is still conscious and breathing, make sure to stay with them, walk them around, keep them talking and moving.
  • WATCH THEIR BREATHING!
  • Someone can slip into an overdose hours after they get high.
  • Have your Naloxone kit around because you never know when you will need to administer the medicine.

Are you concerned about what to do if someone you love overdoses?

“Our wounds are often the openings into the best and most beautiful part of us.”

Learn about the overdose reversal steps that you should take to save a life.

Overdose Reversal Steps

STEP 1: ASSESS

  • Check to see if they can respond. Give them a light shake, yell their name.
  • If you cannot get a response, try a STERNUM RUB (rub your knuckles on their chest bone for about 5-10 seconds).

STEP 2: CALL 911

  • Give address and location.
  • Say: “my friend is unconscious and I can’t wake him up” or “my friend isn’t breathing.”
  • Start rescue breathing

STEP 3: START CPR

  • Make sure nothing is in their mouth.
  • Tilt head back, pinch the nose.
  • Give a breath every 5 seconds for 30 seconds.

STEP 4: GIVE NALOXONE

  • Give Naloxone (Narcan)
  • Spray up one nostril
  • Continue rescue breathing if they have not started on their own.
  • Give a breath every 5 seconds for 3 minutes.
  • Give second dose of Naloxone if there is no response after 3 minutes.
  • Continue rescue breathing, one breath every 5 seconds.
  • Administer CPR if a person becomes pulseless
  • If you have the injectable Naloxone, inject into the muscle of the upper arm, upper thigh, or upper/outer quarter of the butt.

STEP 5: AFTER NALOXONE

  • After Naloxone
  • Remind person Naloxone can wear off in 30-45 minutes.
  • Lay them on their side.
  • Stay with them until they go to the hospital or until the Naloxone wears off to make sure the overdose does not come back.
  • DO NOT LEAVE THEM ALONE.
  • Contact a family member to let them know their loved one has O.D.’d and EMS is taking them to E.R.

Using Nasal Naloxone

Using Injectable Naloxone